Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Venlafaxine - reduce dose? Or live with side effects?

(19 Posts)
girlwiththegruffalotattoo Fri 24-Jul-15 16:53:30

I have suffered with depression long term and after a partiticularly bad episode around 1 year ago I was put on Venlafaxine 150mg. This helped a lot and for a while I thought this was the answer to everything and I would stay on it for life and everything would be fine!

The side effects began to get me down, specifically lack of libido and inability to orgasm. I wouldn't say it's had a negative effect on my relationship as my partner is very understanding, but a) it could be better and b) it would be really blooming nice to have an orgasm again! It's been A YEAR!! I also find the brain fog/memory loss, bad skin and mouth ulcers a pita.

I have experimented with reducing my dose (not with doctor's supervision, naughty, I know), but even dropping to 3/4 of the pill (so from 150mg to 112.5mg) my mood is affected almost instantly and I have a real drop into bad depression again.

This scares me because I can't live like that but equally don't relish the thought of never orgasming again, and having terrible acne and forgetting words!

I am going to make an appointment to see my doctor again but I've been putting it off because although she is kind she isn't v clued up about mh stuff and if I was to try a different doctor and they were dismissive or even less knowledgeable then I find that really difficult and discouraging.

Has anyone else stayed on Venlafaxine and managed the side effects in a different way?

If you've come off it altogether how has your mood been?

girlwiththegruffalotattoo Fri 24-Jul-15 18:49:09

Anyone?

girlwiththegruffalotattoo Fri 24-Jul-15 20:08:02

Dr Google suggests adding Wellbutrin to venlafaxine to counteract lack of libido. Has anyone tried this?

Backforthis Fri 24-Jul-15 20:11:23

Ask the doctor for slow release capsules.

accessorizequeen Fri 24-Jul-15 20:16:17

I'm on it, but a lower dose. 75g although I went up to 150g earlier this year. My really bad effect is my eyesight although my libido has taken quite a knock. It's hard to say what the right thing is, have you tried other ADs before this? I'd been on several and nothing helped but I cope well on V and it's been a godsend.

girlwiththegruffalotattoo Fri 24-Jul-15 20:55:26

I'm on slow release already.

I've tried several others and nothing helped until venlafaxine either. Just so unfair that it has this side effect

girlwiththegruffalotattoo Fri 24-Jul-15 20:56:35

How does it effect your eyesight, accessorize?

aeon456 Fri 24-Jul-15 23:44:40

I'm on Venlafaxine 75mg and know exactly how frustrating the effect on libido and orgasm can be and sometimes come down to a lower dose or come off them for a while when I get fed up but this is never a good idea as my mood then becomes very unstable. I can get an orgasm on 75mg but you have to be really determined & it takes a lot of rubbing, to the point of soreness - so it can be done. It's a different kind of orgasm, as it's like it goes more inwards than outwards but the basic climax effect is the same.

NotAJammyDodger Sat 25-Jul-15 01:00:12

This is the only real downside I have had taking Venlafaxine (and Mirtazapine). I was on 300mg, but am now down to 75mg (with docs approval) and off the Mirtazapine completely. I do find it easier to orgasm on 75mg and also I actually want sex again.

I found using getting DH to use a vibrator really helped though when I was on the higher dosages.

accessorizequeen Sat 25-Jul-15 10:54:03

My eyesight is very blurry morning and evening, esp morning I can hardly focus. But I can live with that. It is harder to orgasm, and I hated that at the start. But I am a banshee without it and feel normal with it which I'm sure my dc appreciate!

TheWildRumpyPumpus Sat 25-Jul-15 13:24:31

Venlaflaxine withdrawal is the absolute worst there is (and I've done most of them over the last 10 years). Please please please don't try and do it without your doctor.

Aside from feeling worse mentally, there are numerous physical side effects that you may need to be prescribed separate medications for (nausea, dizziness, all sorts of things).

Wheretheresawill1 Sat 25-Jul-15 16:34:06

Sometimes side effects can actually make the depression worse. I got well on a whopping dose of 300mg venlafaxine and 30mg mirtazapine but 10yrs later the side effects were effecting my mood- horrendous drenching sweats even in winter and weight gain- I put on 8 stone
I'm currently titrating up lithium and when I'm stable on that we will start reducing the antidepressants to a level where the side effects are more manageable. It's not going well...

NotAJammyDodger Sat 25-Jul-15 21:43:28

Girl If you are on the slow release are you breaking up the capsule and pouring the beads out then? The reason I ask is that the slow (extended) release work differently as the beads are designed to release over a given period. I'm not sure you can just 3/4 them, and it's also hard to do accurately, which might explain the mood dip???

Sorry if I have completely the wrong end of the stick.

girlwiththegruffalotattoo Sun 26-Jul-15 14:25:20

They're slow release tablets, JammyDodger.

I've been proactive and made a doctor's appointment for Tuesday to talk it over

NotAJammyDodger Sun 26-Jul-15 19:18:37

Good for you! I found that my GP was really good - she totally got how important wanting sex and the need to orgasm is.

So, we agreed to try a slow, phased reduction with her monitoring.

I hope your GP is equally as understanding.

LettuceLaughton Sun 26-Jul-15 19:33:57

Venlafaxine is indeed an absolute dog to come off, it's do with the half life apparenly. I was only on 75mg but ended up having to reduce the dose using (carefully calculated) increases in time between doses. It was still a slow and hard process.

Good luck on Tuesday!

Backforthis Sun 26-Jul-15 19:38:19

Honestly, try the capsules. They are more expensive so doctors are encouraged not to prescribe them, but they get rid of the forgetting words thing.

girlwiththegruffalotattoo Sun 26-Jul-15 21:15:31

Is there that much of a difference between capsules and tablets, Backforthis? As the tablets I'm on are extended release.

Thanks for the good luck smile I think my gp will be kind, the problem is she seems quite unknowledgeable about mh issues and just asks me what I want her to do! So i want to have as much info as possible before I go in

LastingLight Mon 27-Jul-15 12:14:21

Can you ask to be referred to a psychiatrist? If you've been on different ad's already and you're suffering bad side effects this might be beyond your gp's abilities to treat.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now